How to Tame a Steroid ResponseApr 21, Author: Steroid-induced glaucoma is a form of open-angle glaucoma that usually is associated with topical steroid use, but it may develop with inhaled, oral, intravenous, periocular, or sye steroid administration. Medications prescribed for a variety of systemic conditions eg, depression, allergies, Parkinson steroid eye drops and glaucoma can produce pupillary dilation and precipitate an attack of acute angle-closure glaucoma in anatomically predisposed eyes that have narrow angles. Drug-induced elevation of IOP is more common by an open-angle mechanism. Corticosteroids are a class of drugs that may produce IOP elevation by this mechanism. Not all patients taking corticosteroids will develop elevated Steroid eye drops and glaucoma. Risk factors include preexisting primary open-angle glaucoma, a family history of glaucoma, high myopia, diabetes mellitus, and history of tren e dosage tissue disease especially rheumatoid arthritis.
Steroids for Glaucoma: Both Friend and Foe
Steroid-induced glaucoma is a form of secondary open angle glaucoma that results from the use of steroids. In steroid glaucoma, the IOP is elevated primarily due to increased outflow resistance.
Increased responsiveness to steroids may be facilitated by upregulation of glucocorticoid receptors on trabecular meshwork cells. Anyone can be at risk for steroid induced glaucoma, and the risk of glaucoma increases as the duration of therapy increases. In this subset of patients, intraocular pressures should be monitored regularly. Care should be taken to avoid corticosteroids If possible. If corticosteroids are indicated, the judicious use of an adequate potency and duration should be considered.
IOP rise may occur with corticosteroid drops or ointment applied to the eye or with steroid preparations applied to the skin of the eyelids.
The risk of IOP rise increases with duration of use and may be directly correlated to its anti-inflammatory effect. For example, dexamethasone and prednisolone increase the IOP more frequently than fluoromethalone, hydrocortisone, and rimexolone. IOP elevation develops in about half the patients that receive intravitreal triamcinolone, usually developing between two to four weeks after the injection.
In eyes that are pseudophakic or have undergone vitrectomy, the rise can happen more rapidly. One study showed that seventy five percent of eyes with fluocinolone acetonide implants required glaucoma treatment. Steroid induced glaucoma may develop after application of steroid preparations applied to the skin of the eyelids. This elevation occurs most frequently with chronic use, such as in patients with atopic dermatitis.
Close IOP monitoring of these patients is essential and consideration of a non-steroidal topical medication, such as tacrolimus and pimecrolimus, should be considered as an alternative. Elevation in intraocular pressure has also been noted with application of steroids on skin that was not periocular, either from ocular contamination or systemic absorption. All patients receiving topical ocular steroids, periocular or intravitreal steroids need to be monitored regularly.
Chronic ocular steroids should not be administered by non-ophthalmic physicians, unless patients are also being followed by an ophthalmologist. All patients using dermatologic steroids on the face should also have perioidic IOP measurements. Patients in the high risk groups mentioned above should use steroids judiciously and be monitored closely if the steroids are used long term.
Create account Log in. Page Discussion View form View source History. Steroid induced Glaucoma From EyeWiki. Original article contributed by: Deepa Abraham, MD All contributors: Seibold, MD and Michael J. Siegel, MD Assigned editor: Assigned status Update Pending by Leonard K. Retrieved from " http: Articles Articles articles that need work Glaucoma Glaucoma articles that need work.